California, 2005Tornado in California, February 23, 2005
February 23, 2005 · NWS SGX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 23, 9:00 AM PST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 23, 9:00 AM PST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PST WED FEB 23 2005
.SYNOPSIS...
THE STORM WILL MOVE OVER SOUTHERN CALIFORNIA TODAY WITH SHOWERS AND
THUNDERSTORMS. SHOWERS WILL DECREASE TONIGHT AND THURSDAY MORNING AS
THE STORM SLOWLY EXITS THE AREA. WEAK HIGH PRESSURE ALOFT WILL MOVE
OVER THURSDAY THROUGH SUNDAY. A WEAK TROUGH IS FORECAST TO BRING
MORE RAIN MONDAY OR TUESDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
THE UPPER LOW IS SLOWLY MOVING SOUTHEAST WITH SHOWERS AND TSTORMS
ROTATING AROUND THE CIRCULATION. A LOT OF THE RAIN AT THIS TIME IS
IN THE DESERT...WITH SOME NICE SHOWERS AND TSTORMS IN SAN DIEGO
COUNTY. ISSUED A FLOOD ADVISORY FOR ALL AREAS. ALSO A FLOOD WARNING
HAS BEEN ISSUED FOR THE SAN LUIS REY RIVER. 12Z SOUNDING WAS QUITE
UNSTABLE AND EXPECT LOTS OF INSTABILITY SHOWERS AND TSTORMS TODAY...
ALONG WITH FUNNEL CLOUDS AND WATERSPOUTS. MODELS FORECAST THE CENTER
OF THE LOW TO BE SOUTHEAST OF THE REGION BY THIS EVENING AND TEMPS
ALOFT TO RISE. THIS WILL MEAN A SLIGHTLY MORE STABLE ATOMSPHERE FOR
A REDUCTION IN SHOWERS AND TSTORMS. ALSO THE SNOW LEVEL WILL RISE A
LITTLE. SO FAR BELIEVE THE FLOOD WATCH MAY SAFELY EXPIRE AT
NOON...BUT IT COULD BE EXTENDED TO 6 PM VERY EASILY IF LOTS HEAVY
SHOWERS CONTINUE. THE UPPER LOW HANGS AROUND THE SOUTHWEST FOREVER
AND MOISTURE AND INSTABILITY WILL STILL BE ENOUGH TO WARRANT SMALL
CHANCES OF SHOWERS IN THE AREA THROUGH FRI...MAINLY IN THE MTNS AND
DESERTS WHERE WRAP AROUND MOISTURE AND OROGRAPHIC EFFECTS WILL BE
GREATEST. OTHER THAN THAT A WEAK RIDGE WILL BE BARELY STRONG ENOUGH
TO KEEP DRY WEATHER IN THE FORECAST THROUGH MON. ANOTHER MUCH WEAKER
TROUGH WILL MOVE INTO THE AREA BY TUE AND BRING MORE RAIN...BUT NOT
A WHOLE LOT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR THE SAN LUIS REY AND SAN DIEGO RIVERS...SEE FLSSGX.
FLOOD ADVISORY THIS MORNING FOR ALL OF EXTREME SOUTHWEST
CALIFORNIA...SEE FLSSGX.
FLOOD WATCH THIS MORNING FOR ALL OF EXTREME SOUTHWEST
CALIFORNIA...SEE LAXFFASGX.
WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM ABOVE
5500 FEET FOR SAN BERNARDINO COUNTY MOUNTAINS AND RIVERSIDE COUNTY
MOUNTAINS...SEE LAXWSWSGX.
SNOW ADVISORY UNTIL 6 PM ABOVE 5500 FEET FOR SAN DIEGO
COUNTY MOUNTAINS...SEE LAXWSWSGX.
HIGH SURF ADVISORY UNTIL 2 PM FOR ORANGE COUNTY
AND UNTIL 2 PM THURSDAY FOR SAN DIEGO COUNTY...SEE LAXCFWSGX.
POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS CONTINUES TODAY
FOR THE COASTAL WATERS...SEE LAXMWSSGX.
&&
MM
Hazardous weather outlook, Feb 23, 6:00 AM PST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST WED FEB 23 2005
CAZ042-043-048-050-055-056-057-058-060-061-062-241400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST WED FEB 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
THE COLD UPPER LOW WILL MOVE ACROSS THE AREA TODAY...CAUSING PERIODS
OF SHOWERS WITH MOUNTAIN SNOW. RAIN WILL BE HEAVY AT TIMES WITH
ISOLATED THUNDERSTORMS AND POSSIBLE LOCAL FLOODING. A LARGE SWELL
OVER THE WATERS IS ALSO BEING CREATED BY THE STORM. A BREAK IN THE
WEATHER IS EXPECTED FRIDAY THROUGH THIS WEEKEND...BUT YET ANOTHER
COLD UPPER LOW COULD BRING PERIODS OF HEAVY RAIN EARLY NEXT WEEK.
.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH THIS MORNING...SEE LAXFFASGX.
WINTER STORM WARNING UNTIL 6 PM ABOVE 5500 FEET FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.
SNOW ADVISORY UNTIL 6 PM ABOVE 5500 FEET FOR THE SAN DIEGO
COUNTY MOUNTAINS...SEE LAXWSWSGX.
HIGH SURF ADVISORY INTO THURSDAY...SEE LAXCFWSGX.
POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS
OVER THE COASTAL WATERS TODAY...SEE LAXMWSSGX.
FLOOD WARNING FOR THE SAN DIEGO RIVER...
SEE LAXFLWSGX AND LAXRVSSGX.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.
LINGERING LIGHT SHOWERS FROM THE CURRENT STORM ON THURSDAY...
THEN CLEARING THROUGH THE WEEKEND. HOWEVER...MORE HEAVY RAIN
AND POSSIBLE FLOODING COULD START LATE MONDAY OF NEXT WEEK DUE
TO ANOTHER PACIFIC STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED AT THIS TIME.
MACKECHNIE
In the hours before
Local storm report, Feb 23, 9:37 AM PST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
937 AM PST WED FEB 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HAIL 2 E DEL MAR 32.96N 117.23W
02/23/2005 0.25 INCH SAN DIEGO CA BROADCAST MEDIA
SMALL HAIL FELL IN CARMEL VALLEY.
&&
SCVTornado, San Diego
- When
- February 23, 10:50 AM PST to 10:55 AM PST
- Where
- San Diego County, Chula Vista
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.633, -117.083
Numerous reports of a funnel cloud near the 805 Freeway were received at about 1050 AM. As the funnel cloud continued to lower from the cloud base, some motorists stopped and exited their vehicles on the side of the freeway to get a better look at it. There was one report from a trained spotter that the funnel cloud touched down and became a tornado very briefly. There were no reports of damage. A photo published in a local newspaper confirms the funnel cloud made it at least three quarters of the way to the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Georgia, February 23, 20051 injured · $55,000 · 2 events
- Hail in Texas, February 23, 2005$63,000 · 2.75 in hail · 6 events
- Damaging Wind and Lightning Strike in Louisiana, February 23, 2005$35,000 · 60 kt wind · 2 events
- Flash Flood in California, February 23, 2005$15,000 · 1 event
- Hail in Texas, February 23 to 24, 2005$4,000 · 2.75 in hail · 6 events
- Heavy Snow in Colorado, February 23, 20054 events
- Hail in Texas, February 23, 20053 in hail · 4 events
- Hail in Oklahoma, February 23, 20051 in hail · 3 events
- Winter Storm in New Mexico, February 23, 20053 events
- Winter Weather in Illinois, February 23 to 24, 20053 events
- Hail in Mississippi, February 23, 2005$450 · 1.25 in hail · 2 events
- Hail in Arizona, February 23, 20050.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441577.